Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Wakefield, VA

April 30, 2003Lunenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 30, 2003, 8:28 PM EDT for Lunenburg County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:28 PM EDT (00:28 UTC)
Expired
Apr 30, 2003, 9:00 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Lunenburg County, VA

The radar

The Norfolk radar (KAKQ), 117 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS51 KAKQ 010028
SVRAKQ
VAC111-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
828 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 900 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
  SIMPLICITY TO FINNEYWOOD...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL REACH...
  KELLS CORNER AND PLANTERSVILLE AROUND 830 PM
  REHOBOTH AND BLEVINS CORNER AROUND 835 PM
  PLEASANT GROVE AROUND 840 PM
  SIMPLICITY AND LOVES MILL AROUND 845 PM
  LUNENBURG AND MEHERRIN AROUND 850 PM
  SCHOLFIELD AND NUTBUSH AROUND 855 PM

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



LAT...LON 3689 7821 3685 7829 3688 7847 3707 7844
          3710 7833
$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:15 PM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
215 PM EDT WED APR 30 2003

12Z MODEL RUNS PROVIDING DFRNT SCENARIOS WRT THE NXT 2 SYSTMS THUS
MAKING FOR RTHR LOW CONFIDENCE THIS FCST PRD. ETA APPEARS OVER DONE
WRT TONITES SYSTM MOVG E ALONG WRM FRNT WHILE GFS APPEARS OVER DONE
WRT CSTL SYSTM THU NITE & FRI. PLAN IS TO GO WITH A MODEL BLEND...
LEANING WITH THE GFS SOLN TONITE AND THE ETA SOLN THU NITE / FRI.

TONITE...WRM FRNT LIFTS N WHILE S/W RIDES E ACROSS VA. TRAJECTORY
OF THIS SYSTM IS NW AND AWAY FROM COAST. THUS WILL CARRY CHC POPS W
OF CHES BAY. HIGHEST CHC WRN PIEDMONT. WILL KEEP MENTION OF THUNDER
DRNG EVE HRS...SHWRS AFTR MIDNITE. LOWS M50S-L60S.

THU...OTHR THAN SOME SHWRS ACROSS NRN CNTYS ERLY...XPCT FA TO BE
BTWN SYSTMS AND IN WRM SCTR. SKIES BCM PT TO MSTLY SUNNY. WAA ON S
WNDS RESULTS ON READINGS U70S-M80S.

THU NITE...FOLLOWING THE ETA WHICH KEEPS CSTL SYSTM FRTHR E...WILL
KEEP IT DRY UNDER PT CLDY SKIES. LOWS U50S-L60S.

FRI...AS CSTL SYSTM LIFTS NE...SHUD SEE AN AREA OF SUBSIDENCE SPCLLY
ALONG THE CST. AM HRS SHUD REMAIN DRY...HOWEVER NXT SYSTM APPRCHS
FROM W. XPCT SHWRS/TSTRMS TO OVRSPRD WRN CNTY DRNG AFTRN...NOT
REACHING THE COAST UNTIL LATE....CONTG FRI NITE. HIGHS M70S-L80S.
LOWS L50S-60.

SAT...AM SHWRS AS MSTR LINGERS ALONG CSTL SCTNS...OTRW BCMG PT CLDY.
COOLER WITH HIGHS IN THE 60S.

XTNDD...DRY AND COOL SUN AND MON AS CANADIAN HIGH PRS BUILDS SE.
HIGHS 60S AND LOWS IN THE 40S. HIGH PRS BECOMES ANCHORED OFF E COAST
AS SYSTM SLOW MOVES N ACROSS NATIONS MID SCTN. RETURN FLOW RESULTS
IN A WRMG TREND. APPRCHG S/W AND RETURNING MSTR WILL RESULT IN CHC
LATE AFTRN/EVE SHWRS/TSTRMS EACH DAY.

CWF...NO FLAGS IN SHORT TERM. WILL HEADLINE SCA CNDTNS XPCTD LATE
FRI CSTL LOW XPCTD TO BUILD SEAS.

 FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Apr 30, 8:00 AM EDT, 12 hours 28 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 30, 7:10 PM EDT, 1 hour 18 minutes before
VAZ060-061-302345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD COUNTY...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
PAMPLIN CITY TO 6 MILES SOUTH OF DARLINGTON HEIGHTS...MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   FIVE FORKS AND ELAM AROUND 715 PM
   BRIERY CREEK LAKE AND ALLENS MILL AROUND 720 PM
   HAMPDEN SYDNEY AND PROSPECT AROUND 725 PM
   TUGGLE AROUND 730 PM
   FARMVILLE AROUND 735 PM
   RAINES TAVERN AND RICE AROUND 740 PM

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

BROWN
&&
LAT...LON 3726 7886 3701 7854 3734 7822 3759 7853
Special weather statement, Apr 30, 7:43 PM EDT, 45 minutes before
VAZ048-049-010015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EDT WED APR 30 2003

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN FLUVANNA COUNTY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE MONTICELLO...MOVING NORTHEAST AT 10
MPH.

THE THUNDERSTORM WILL REACH...
   WILDWOOD AROUND 745 PM
   TROY AROUND 755 PM
   BYBEE AROUND 800 PM
   ZION CROSSROADS AROUND 805 PM
   FERNCLIFF AND BOSWELLS TAVERN AROUND 815 PM

WIND GUSTS TO 40 MPH AND MARBLE SIZED HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS.

REILLY
&&
LAT...LON 3796 7846 3781 7833 3795 7801 3813 7817
Special weather statement, Apr 30, 7:53 PM EDT, 35 minutes before
VAZ060-065-010030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO MECKLENBURG COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
DARLINGTON HEIGHTS TO 10 MILES WEST OF SPANISH GROVE TO 9 MILES SOUTH
OF RICHARDSON...MOVING EASTNORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL REACH...
   RICHARDSON AROUND 800 PM
   FINCHLEY AROUND 805 PM
   SKIPWITH AROUND 810 PM
   SPANISH GROVE AND EPPES FORK AROUND 815 PM
   CHASE CITY AND BOYDTON AROUND 825 PM
   JOHN H KERR DAM AND DARLINGTON HEIGHTS AROUND 830 PM

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

BROWN
&&
LAT...LON 3720 7896 3678 7881 3633 7849 3641 7807
          3687 7839 3728 7854
Special weather statement, Apr 30, 8:07 PM EDT, 21 minutes before
VAZ048-049-061-062-010030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
807 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING INTO CUMBERLAND AND FLUVANNA
COUNTIES...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ANTIOCH TO TRENTON MILLS TO STODDERT...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL REACH...
   CUMBERLAND AND TRENTON MILLS AROUND 810 PM
   FORK UNION AND LAKESIDE VILLAGE AROUND 815 PM
   DUNCAN AND COLUMBIA AROUND 820 PM
   PALMYRA AND SUNNYSIDE AROUND 825 PM
   CALEDONIA AND ELK HILL AROUND 830 PM

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH THESE
STORMS.

REILLY
&&
LAT...LON 3784 7866 3756 7831 3720 7839 3758 7802
          3793 7794 3821 7829

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:19 PM EDTSevere Thunderstorm WarningAKQLouisa31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.